Alert archive / Utah / Red Flag Warnings in 2014

Red Flag Warning 19, NWS Salt Lake City, UT

July 25, 20146 counties in Utah

NWS Salt Lake City, UT issued this red flag warning at Jul 25, 2014, 1:47 AM MDT for 6 counties in Utah. It took effect at Jul 25, 2014, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 25, 2014, 1:47 AM MDT (07:47 UTC)
In effect from
Jul 25, 2014, 12:00 PM MDT
Expired
Jul 25, 2014, 9:00 PM MDT
In force
9 hr
Issued by
NWS Salt Lake City, UT

Counties Beaver County, UT, Iron County, UT, Juab County, UT, Millard County, UT, Sanpete County, UT, Washington County, UT

The radar

The Cedar City radar (KICX), 113 km from the middle of the area, began a volume at 07:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 7.8 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2014-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2014-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3751 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

062 
WWUS85 KSLC 250747
RFWSLC

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
147 AM MDT FRI JUL 25 2014

UTZ495-252200-
/O.NEW.KSLC.FW.W.0019.140725T1800Z-140726T0300Z/
COLOR COUNTRY WEST DESERT-
147 AM MDT FRI JUL 25 2014

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE
495 BELOW 7000 FEET...

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A RED
FLAG WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN
EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING.

* AFFECTED AREA...FIRE WEATHER ZONE 495 COLOR COUNTRY WEST 
  DESERT.

* WINDS...SOUTH TO SOUTHWEST WINDS OF 15 TO 25 MPH WITH GUSTS TO
  35 MPH WILL DEVELOP BY EARLY AFTERNOON...AND CONTINUE INTO THE
  EVENING HOURS BEFORE DIMINISHING. 

* RELATIVE HUMIDITY...FALLING INTO THE 6 TO 12 PERCENT RANGE BY
  EARLY AFTERNOON...AND NOT RECOVERING ABOVE 15 PERCENT UNTIL MID
  TO LATE EVENING. 

* IMPACTS...COMBINATION OF LOW RELATIVE HUMIDITY AND GUSTY WINDS 
  WILL CREATE HAZARDOUS FIRE WEATHER CONDITIONS THROUGH THIS 
  EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

UTZ492-252200-
/O.NEW.KSLC.FW.W.0019.140725T1800Z-140726T0300Z/
CENTRAL UTAH WEST DESERT-
147 AM MDT FRI JUL 25 2014

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE
492 BELOW 7000 FEET...

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A RED
FLAG WARNING BELOW 7000 FEET FOR WIND AND LOW RELATIVE HUMIDITY...
WHICH IS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING.

* AFFECTED AREA...FIRE WEATHER ZONE 492 CENTRAL UTAH WEST DESERT 
  BELOW 7000 FEET.

* WINDS...SOUTH TO SOUTHWEST WINDS OF 15 TO 25 MPH WITH GUSTS TO
  35 MPH WILL DEVELOP BY EARLY AFTERNOON...AND CONTINUE INTO THE
  EVENING HOURS BEFORE DIMINISHING.

* RELATIVE HUMIDITY...FALLING INTO THE 6 TO 12 PERCENT RANGE BY
  EARLY AFTERNOON...AND NOT RECOVERING ABOVE 15 PERCENT UNTIL MID
  TO LATE EVENING.

* IMPACTS...COMBINATION OF LOW RELATIVE HUMIDITY AND GUSTY WINDS 
  WILL CREATE HAZARDOUS FIRE WEATHER CONDITIONS THROUGH THIS 
  EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
2 follow-up statements
026 
WWUS85 KSLC 250747 CCA
RFWSLC

URGENT - FIRE WEATHER MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
147 AM MDT FRI JUL 25 2014

UTZ495-252200-
/O.COR.KSLC.FW.W.0019.140725T1800Z-140726T0300Z/
COLOR COUNTRY WEST DESERT-
147 AM MDT FRI JUL 25 2014

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE
495...

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A RED
FLAG WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN
EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING.

* AFFECTED AREA...FIRE WEATHER ZONE 495 COLOR COUNTRY WEST 
  DESERT.

* WINDS...SOUTH TO SOUTHWEST WINDS OF 15 TO 25 MPH WITH GUSTS TO
  35 MPH WILL DEVELOP BY EARLY AFTERNOON...AND CONTINUE INTO THE
  EVENING HOURS BEFORE DIMINISHING. 

* RELATIVE HUMIDITY...FALLING INTO THE 6 TO 12 PERCENT RANGE BY
  EARLY AFTERNOON...AND NOT RECOVERING ABOVE 15 PERCENT UNTIL MID
  TO LATE EVENING. 

* IMPACTS...COMBINATION OF LOW RELATIVE HUMIDITY AND GUSTY WINDS 
  WILL CREATE HAZARDOUS FIRE WEATHER CONDITIONS THROUGH THIS 
  EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

UTZ492-252200-
/O.NEW.KSLC.FW.W.0019.140725T1800Z-140726T0300Z/
CENTRAL UTAH WEST DESERT-
147 AM MDT FRI JUL 25 2014

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE
492 BELOW 7000 FEET...

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A RED
FLAG WARNING BELOW 7000 FEET FOR WIND AND LOW RELATIVE HUMIDITY...
WHICH IS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING.

* AFFECTED AREA...FIRE WEATHER ZONE 492 CENTRAL UTAH WEST DESERT 
  BELOW 7000 FEET.

* WINDS...SOUTH TO SOUTHWEST WINDS OF 15 TO 25 MPH WITH GUSTS TO
  35 MPH WILL DEVELOP BY EARLY AFTERNOON...AND CONTINUE INTO THE
  EVENING HOURS BEFORE DIMINISHING.

* RELATIVE HUMIDITY...FALLING INTO THE 6 TO 12 PERCENT RANGE BY
  EARLY AFTERNOON...AND NOT RECOVERING ABOVE 15 PERCENT UNTIL MID
  TO LATE EVENING.

* IMPACTS...COMBINATION OF LOW RELATIVE HUMIDITY AND GUSTY WINDS 
  WILL CREATE HAZARDOUS FIRE WEATHER CONDITIONS THROUGH THIS 
  EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
792 
WWUS85 KSLC 252058
RFWSLC

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
258 PM MDT FRI JUL 25 2014

UTZ492-261100-
/O.NEW.KSLC.FW.A.0009.140726T1800Z-140727T0500Z/
/O.CON.KSLC.FW.W.0019.000000T0000Z-140726T0300Z/
CENTRAL UTAH WEST DESERT-
258 PM MDT FRI JUL 25 2014

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONE 492 BELOW
7000 FEET... 

...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH
SATURDAY EVENING FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR
FIRE WEATHER ZONE 492 BELOW 7000 FEET...

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A FIRE
WEATHER WATCH BELOW 7000 FEET FOR DRY THUNDERSTORMS AND GUSTY
OUTFLOW WINDS...WHICH IS IN EFFECT FROM SATURDAY AFTERNOON
THROUGH SATURDAY EVENING.

* AFFECTED AREA...FIRE WEATHER ZONE 492 CENTRAL UTAH WEST DESERT 
  BELOW 7000 FEET.

* WINDS...SOUTH TO SOUTHWEST WINDS OF 15 TO 25 MPH WITH GUSTS TO 
  35 MPH WILL DEVELOP BY EARLY AFTERNOON...AND CONTINUE INTO THE 
  EVENING HOURS BEFORE DIMINISHING. 

* RELATIVE HUMIDITY...6 TO 12 PERCENT RANGE AND NOT RECOVERING
  ABOVE 15 PERCENT UNTIL MID TO LATE EVENING.

* IMPACTS...COMBINATION OF LOW RELATIVE HUMIDITY AND GUSTY WINDS 
  WILL CREATE HAZARDOUS FIRE WEATHER CONDITIONS THROUGH THIS 
  EVENING. 

* THUNDERSTORMS...SCATTERED AND MOSTLY DRY THUNDERSTORMS WILL
  LIKELY DEVELOP SATURDAY AFTERNOON AND EVENING. POCKETY WETTING
  RAINS ARE POSSIBLE WITH SOME OF THE STRONGER STORMS...BUT MOST
  STORMS ARE EXPECTED TO BE DRY AT THIS TIME.

* OUTFLOW WINDS...ERRATIC WIND GUSTS IN THE 45 TO 50 MPH WILL BE
  POSSIBLE WITH THE THUNDERSTORM ACTIVITY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

A FIRE WEATHER WATCH MEANS THAT THERE IS A POTENTIAL FOR CRITICAL
FIRE WEATHER CONDITIONS. CONTINUE TO MONITOR FOR THE LATEST
FORECASTS AND FOR POSSIBLE RED FLAG WARNINGS.

&&

$$

UTZ495-260300-
/O.CON.KSLC.FW.W.0019.000000T0000Z-140726T0300Z/
COLOR COUNTRY WEST DESERT-
258 PM MDT FRI JUL 25 2014

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONE 495...

* AFFECTED AREA...FIRE WEATHER ZONE 495 COLOR COUNTRY WEST 
  DESERT.

* WINDS...SOUTH TO SOUTHWEST WINDS OF 15 TO 25 MPH WITH GUSTS TO
  35 MPH WILL CONTINUE INTO THE EVENING HOURS BEFORE DIMINISHING.

* RELATIVE HUMIDITY...6 TO 12 PERCENT RANGE BY EARLY AND NOT
  RECOVERING ABOVE 15 PERCENT UNTIL MID TO LATE EVENING.

* IMPACTS...COMBINATION OF LOW RELATIVE HUMIDITY AND GUSTY WINDS 
  WILL CREATE HAZARDOUS FIRE WEATHER CONDITIONS THROUGH THIS 
  EVENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this red flag warning went out at Jul 24, 9:23 PM MDT, 4 hours 24 minutes earlier.

Area forecast discussion, Jul 24, 9:23 PM MDT, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
923 PM MDT THU JUL 24 2014

.SYNOPSIS...A STALLED SURFACE FRONT WILL REMAIN ACROSS CENTRAL
UTAH THROUGH FRIDAY...MAINTAINING MOISTURE ACROSS THE SOUTH AND
DRIER AIR ACROSS THE NORTH. THIS MOISTURE WILL SLOWLY WORK ITS
WAY NORTHWARD DURING THE UPCOMING WEEKEND...AND REMAIN IN PLACE
INTO EARLY NEXT WEEK.

&&

.DISCUSSION...A STATIONARY SURFACE FRONT BISECTS THE FORECAST
AREA THIS EVENING...CURRENTLY STRETCHING FROM ROUGHLY DELTA TO
PRICE. TO THE SOUTH MOISTURE REMAINS IN PLACE ACROSS A GOOD
PORTION OF SOUTH CENTRAL THROUGH SOUTHEASTERN AND EAST CENTRAL
UT...WHILE TO THE NORTH MUCH DRIER AIR HAS SPREAD INTO NORTHERN
AND WEST CENTRAL UT. LINGERING THUNDERSTORM ACTIVITY REMAINS
ISOLATED...AND SHOULD END OVER THE NEXT HOUR OR SO ACROSS THE
UINTA BASIN ALONG WITH SOUTH CENTRAL UT.

MID LEVEL HEIGHTS ARE FORECAST TO RISE OVER THE NEXT FEW DAYS AS
RIDGING AMPLIFIES ACROSS THE REGION. MOISTURE IN PLACE ACROSS
SOUTHERN UT SOUTHWARD INTO AZ WILL REMAIN IN PLACE THROUGH
FRIDAY...BEFORE SPREADING SLOWLY NORTHWARD SATURDAY THROUGH
SUNDAY. AS SUCH THE THREAT FOR THUNDERSTORMS WILL BE ON THE RISE
FROM SOUTH TO NORTH DURING THIS TIME.

MADE SOME MINOR TWEAKS TO THE GRIDDED FORECAST EARLIER...OTHERWISE
PLAN TO UPDATE TO REMOVE POPS ONCE THUNDERSTORM ACTIVITY DIES OFF.

&&

.AVIATION...VFR CONDITIONS TO PREVAIL AT KSLC THROUGH THE
OVERNIGHT HOURS WITH NORTH WINDS SWITCHING BACK TO THE SOUTH
BETWEEN 04-05Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

SEAMAN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 2:58 PM MDTFire Weather WatchSLCJuab, Millard, Sanpete18 hr
Jul 25, 4:05 PM MDTFlash Flood WarningSLCKane, Washington3 hr

Nearby

Red Flag Warnings in Utah, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.